Jump to content
AnneC

AnneC Help required for Chlopromazine (Thorazine) Anti-Psychotic Withdrawal Symptoms

Recommended Posts

AnneC

 

Hi,

I have had really awful and upsetting symptoms since stopping taking chlorpromazine (thorazine). 

I have come across your website and it has given me hope.

I took 25mg for 22 years following a nervous breakdown in 1997 and was never advised to (and naively continued) to take them all this time.  In May I was advised to discontinue taking them at a privat health check and tapered them down over 6 weeks (12mg 2 weeks, 6.5mg 4 weeks). I had always taken my tablet just before bed on an empty stomach)

Thought I felt fine and had come off them successfully. **Please note when you read on that until 4th Oct I did not alert the Doctors to the fact that I had stopped taking chlopromazine.**

Diary of Symptoms:

Soon after stopping taking them - mild indigestion on an empty stomach - relieved by indigestion tablets (thought nothing of it). Tightness behind each breastbone when lying on back (again thought it was just indigestion)

17th-18th August - Stomach pain running horizontally under ribs and nausea (thought it was a stomach bug)

28th August - Awoke in night with similar intense stomach pain for 2 mins (disconcerting but was ok after this)

 2nd Sept - 4th Sept - Urine Infection (took 3 day course of antibiotics)

5th Sept - Stomach pain in lower front to mid rhs

6th Sept - Saw emergency Doctor who prescribed omipromizole and buscopane for possible kidney stones or gall stones

6th Sept 7pm - Shooting pains in same location as 5th Sept after eating evening meal

10th Sept 11.30pm - Dizziness (room spinning), stomach pains, cold hands and shaking hands and arms, teeth chattering, no fever - went to A&E - Doctor prescribed 1 week course of antibiotics for possible gall bladder infection

11th Sept - follow up blood test all ok but my TSH levels abnormal (I have an underactive thyroid) - told to come back for a retest in December

11th Sept onwards: Symptoms - Cold hands, shaking hands and fingers especially on empty stomach and any exercise.  Stomach discomfort - burping and flatulence after eating.

11th Sept - Felt so poorly I had private ultrasound scan which ruled out gallstones and kidney stomes - specialist said it could be something going on in my stomach.

18th Sept - Came off omipromizole and buscopane - they seemed to making me worse if anything.

18th Sep - Went back to GP who diagnosed gastritis and prescribed zantac twice a day. He booked me in for a follow up appointment on 8th Oct.

19th Sept - Reduced acid food intake, gave up dairy - no improvement - started having a really tight feeling horizontally just under my ribs and especially tight in one spot under my right breast and back ache on the rhs mid ribs.

27th Sept - Another really bad cold hands/shaking fit, tightness and back ache - was Friday night at 5.30 (empty stomach as we were eating later) went to A&E but given all clear

28 Sept onwards - got gradually worse - burping immediately after eating anything or drinking anything (even water) tightness and backache as described earlier, nausea (new), yawning excessively 20 mins after food or during and after exercise (even walking), cold hands, shaking hands and fingers (if empty stomach), extreme fatigue. Restlessness and frequent night waking.

2nd Oct - Wondered if the chlorpromazine had irritated my stomach over all those years and googled chlorpromazine - shocked to realise that a lot of the withdrawal symptoms matched my symptoms.

4th Oct - Saw Emergency Doctor - told him what I had found but he said I had come off acceptably and he discounted my withdrawal theory and said I had gastritis.

4th Oct - Really distressed and went to see my local pharmacist - he said as I had been taking them so long there was a good chance they had got into my system and it seemed like too much of a coincidence. I had some tablets left over and he suggested going back on them to see if they improved my symptoms.

4th Oct 3pm - took 25mg Chlopromazine - Awake for 4 hours in night - intestines churning up both sides and across the top (weird feeling)

5th Oct - Still on Zantac but no nausea, no headache, no chills or shaking, tight feeling not as bad, just really in the two spots at the front under each breast. Belching rather than burping, more flatulence.

5th Oct 4.30 pm - took 25mg Chlopromazine - strange feeling in my upper jaw/lower face at 9.30pm, Could feel my food travelling down through my intestines when I ate. Sleepless night.

6th Oct - Did not take Zantac - no symptoms other than excessive yawning fits and cold hands after exercise (happened once). Quite a bit of flatulence after eating.

6th Oct - Took 25mg Chlopromazine at 9pm with food. Woken at 2am with same strange feelings in face. Did not sleep properly after that. Slight involuntary tremors in my neck and fingers when lying still in bed. My Intestines feel delicate and sore and I only burp if I do anything to jangle them eg, bend over to tie my laces or walk quickly.

I am really scared that I shouldn't have gone straight back onto 25mg and don't know what to take tonight.

I am due to see the doctor tomorrow and am nervous about what to say (given the conclusion of the previous doctor), and am nervous that he may not give me the right advice.

I have tried to put down all my symptoms for you because I feel it would help you to give me advice.

Could you please give me advice about what I should do about tapering so that I can compare it to what the doctor says.

Thank you.

Share this post


Link to post
Altostrata

Welcome, Anne.

 

It appears you went off 25mg chlorpromazine in May? 

 

While a low-dose reinstatement often helps, 25mg might now be too much for your nervous system, which has been sensitized by withdrawal syndrome. If I were you, I might try 1mg. It's soluble in water, you could make your own suspension, see  


How to make a liquid from tablets or capsules

Using an oral syringe and other tapering techniques 

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...